North Carolina, 2013

Hail in North Carolina, May 8, 2013

May 8, 2013 · NWS RAH · 1 event in 1 county or zone

Shortwave energy rotating around an upper level low located over Virginia and the District of Columbia triggered scattered showers and thunderstorms across central North Carolina. An isolated severe storm produced quarter-sized hail in Alamance County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Shortwave energy rotating around an upper level low located over Virginia and the District of Columbia triggered scattered showers and thunderstorms across central North Carolina. An isolated severe storm produced quarter-sized hail in Alamance County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 8, 2:04 PM EST, 4 hours 36 minutes earlier.

Area forecast discussion, May 8, 2:04 PM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
304 PM EDT WED MAY 8 2013

.SYNOPSIS...
WEAK HIGH PRESSURE CENTERED OVER THE ATLANTIC WILL NOSE WESTWARD
INTO THE SOUTHEAST THURSDAY AND FRIDAY...THEN A COLD FRONT WILL
APPROACH FROM THE NORTHWEST EARLY SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 300 PM WEDNESDAY...

LATEST WATER VAPOR SHOWS THE CENTER OF THE CLOSED UPPER LOW
BEGINNING TO MOVE ACROSS NORTHERN VA...WITH A VORTICITY MAX ROTATING
AROUND THE SOUTHERN SIDE OF THIS LOW. EXTENSIVE CLOUDINESS WITH THIS
SYSTEM HAS HELPED TO KEEP DOWN CONVECTIVE POTENTIAL SO FAR...BUT IN
THE PAST COUPLE HOURS WE'VE SEEN SOME CONVECTIVE SHOWERS ACROSS
PARTS OF OUR CWA THAT HAVE SEEN MORE BREAKS IN THE CLOUDS. LATEST
MESOANALYSIS SHOWS THAT NEARLY ALL SEVERE WEATHER PARAMETERS ARE
LESS THAN FAVORABLE...SO WHILE WE CAN'T TOTALLY RULE OUT PERHAPS A
FEW THUNDERSTORMS WITH SOME SMALL HAIL OR ISOLATED GUSTY WINDS...THE
CONCERN FOR STRONG OR SEVERE THUNDERSTORM ACTIVITY IS MUCH LESS THAN
EARLIER ANTICIPATED. SO IN SUMMARY...LOOK FOR SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH ABOUT MIDNIGHT TONIGHT...WITH THE PRIMARY
IMPACTS BEING BRIEF DOWNPOURS AND CLOUD TO GROUND LIGHTNING.

OVERNIGHT...CLOUDS EXPECTED TO DIMINISH AS THE CLOSED LOW CONTINUES
TO LIFT NE AND AWAY FROM OUR AREA AND SUBSIDENCE ON THE BACK SIDE
COMMENCES. FORECAST SOUNDINGS HOWEVER SUGGEST SOME PATCHY FOG WILL
BE POSSIBLE...AND THIS SEEMS REASONABLE GIVEN CLEARING SKIES AND
DWPTS REMAINING IN THE MID 50S. LOWS TONIGHT IN THE MID TO UPPER
50S.

THE SHORT WAVE RIDGE CURRENTLY OVER THE SOUTHERN PLAINS AND MISS
VALLEY WILL MOVE ACROSS THE CAROLINAS THURSDAY AND THURSDAY NIGHT.
SUBSIDENCE WILL HELP DRY OUT THE AIRMASS AND FORECAST SOUNDINGS
ACROSS CENTRAL NC ARE MUCH DRIER FOR THURSDAY. ALTHOUGH A FEW/SCT
SHALLOW TO MOD CU AROUND 5K ARE EXPECTED DURING IN THE AFTERNOON...
EXPECT PLENTY OF SUNSHINE AND WARMER TEMPERATURES WITH HIGHS AROUND
80. LOWS THURSDAY NIGHT IN THE UPPER 50S TO AROUND 60 UNDER
INCREASING HIGH CLOUDS AHEAD OF THE NEXT S/W MOVING ACROSS THE
MIDWEST.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 259 PM WEDNESDAY...

MIDLEVEL RIDGE OVER THE AREA ON FRIDAY. WINDS BECOME
SOUTHWESTERLY... AND TEMPS WARM A FEW DEGREES OVER THURSDAY TO THE
MID 80S. MODELS INDICATING INCREASING INSTABILITY FRIDAY
AFTERNOON... WITH DEWPOINTS INCREASING TO NEAR 60 AND 500 TO 1000
J/KG OF MLCAPE. DUE TO WEAK SHEAR... EXPECTING THUNDERSTORMS TO BE
UNORGANIZED PULSE TYPE. MILD LOWS NEAR 60... WITH SHOWERS POSSIBLE
THROUGH THE OVERNIGHT HOURS.

THUNDERSTORMS WILL DEVELOP AGAIN IN THE AFTERNOON ON SATURDAY... IN
ADVANCE OF A COLD FRONT THAT WILL SLOWLY MAKE ITS WAY IN TO THE
REGION SATURDAY NIGHT. UPPER LEVEL DYNAMICS WILL BE MORE FAVORABLE
SATURDAY AS THE JET STARTS TO NOSE INTO THE REGION. HIGHS NEAR 80...
LOWS NEAR 60.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 301 PM WEDNESDAY...

COLD FRONT SLOWS ITS EASTWARD PROGRESS SUNDAY IN THE VICINITY OF THE
COASTAL PLAIN...AS DISTURBANCES RIDE ALONG THE BOUNDARY. ADDITIONAL
SHOWERS AND THUNDERSTORMS MOST LIKELY IN THIS REGION. A SECONDARY
SURGE OF COLDER AIR MOVES ACROSS THE AREA EARLY MONDAY... WITH
STRONG COLD ADVECTION DURING THE DAY MONDAY... AS SURFACE HIGH
PRESSURE BUILDS IN TO THE REGION WITH BELOW NORMAL HIGHS... MID 60S
TO AROUND 70... EXPECTED ON MONDAY AND TUESDAY... MODERATING TO MID
70S ON WEDNESDAY AS THE HIGH MOVES TOWARD THE SOUTHEAST COAST AND
FLOW HAS A MORE SOUTHERLY COMPONENT.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
AS OF 1250 PM WEDNESDAY...

CURRENT RGNL SAT/RADAR SHOWING EXTENSIVE CLOUD COVER...BUT NOT MUCH
IN THE WAY OF PRECIP AFFECTING OUR TAFS SITES ATTM. MOST CA MODELS
STILL INDICATE SCATTERED SHOWERS DEVELOPING AS THE AFTERNOON
PROGRESSES...AND THIS SEEMS REASONABLE GIVEN THE UPPER IMPULSE TO
OUR NORTH. WHILE THERE ARE SOME SCAT CLOUDS BELOW 3KFT...CIGS ARE
ALL VFR ACROSS CENTRAL NC ATTM. VFR CONDITIONS EXPECTED TO CONTINUE
OUTSIDE OF SHOWER/TSTM ACTIVITY...WHILE MVFR CIGS AND VSBY WILL BE
POSSIBLE IN AND NEAR SHOWERS/TSTMS. PRECIP COVERAGE EXPECTED TO
DIMINISH AFT 04Z THIS EVENING WITH VFR CONDITIONS EXPECTED MOST
LOCATIONS OVERNIGHT. HOWEVER WITH LITTLE CHANGE IN DWPTS AND PARTIAL
CLEARING...FORECAST SOUNDINGS HINT AT SOME PATCHY FOG...PARTICULARLY
NEAR AND NORTH OF KRDU.

LOOKING BEYOND 12Z TONIGHT: VFR CONDITIONS SHOULD DOMINATE INTO
SATURDAY MORNING WITH HIGH PRESSURE STRETCHING OVER THE SOUTHEAST
UNITED STATES. AN APPROACHING COLD FRONT WILL BRING A CHANCE OF
SUB-VFR CONDITIONS IN SHOWERS/STORMS SATURDAY AFTERNOON INTO SUNDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...NP/HARTFIELD
NEAR TERM...NP
SHORT TERM...SEC
LONG TERM...SEC
AVIATION...NP
Hazardous weather outlook, May 8, 3:23 AM EST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
423 AM EDT WED MAY 8 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
423 AM EDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA THIS AFTERNOON. A FEW STORMS MAY BECOME STRONG...
PRODUCING WIND GUSTS OVER 40 MPH. BRIEF HEAVY RAIN AND SMALL HAIL
ARE ALSO POSSIBLE. THE GREATEST RISK OF A STRONG STORM OR TWO WILL
BE ALONG AND NORTHWEST OF THE INTERSTATE 85 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF AN
APPROACHING COLD FRONT SATURDAY INTO SATURDAY NIGHT.

In the hours before

Special weather statement, May 8, 5:02 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT WED MAY 8 2013

NCZ021-022-038-082300-
DAVIDSON-FORSYTH-GUILFORD-
602 PM EDT WED MAY 8 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS SECTIONS OF WESTERN
GUILFORD...FORSYTH AND NORTHERN DAVIDSON COUNTIES THROUGH 700 PM
EDT...

AT 601 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HAIL
OVER DONNAHA...OR ABOUT OVER KING...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RURAL HALL...
STANLEYVILLE...AND...PFAFFTOWN...WINSTON-SALEM...WALKERTOWN...SEDGE
GARDEN.

HAZARDS INCLUDE...
PENNY SIZED HAIL.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 188 AND 210.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 40
MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3626 8019 3611 7993 3590 8014 3616 8045
      3621 8045 3622 8044 3624 8046 3626 8045
TIME...MOT...LOC 2201Z 311DEG 16KT 3626 8040

WSS
Special weather statement, May 8, 5:58 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT WED MAY 8 2013

NCZ021-022-039-090000-
FORSYTH-GUILFORD-RANDOLPH-
658 PM EDT WED MAY 8 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD COUNTY THROUGH
800 PM EDT...

AT 657 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COLFAX...OR ABOUT 7 MILES NORTH OF HIGH POINT...MOVING EAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...JAMESTOWN...
GREENSBORO.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3611 7956 3585 7967 3605 8009 3616 8004
TIME...MOT...LOC 2257Z 288DEG 11KT 3608 7999

WSS
Special weather statement, May 8, 6:06 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
706 PM EDT WED MAY 8 2013

NCZ022>024-090000-
ALAMANCE-GUILFORD-ORANGE-
706 PM EDT WED MAY 8 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS ALAMANCE AND ORANGE
COUNTIES THROUGH 800 PM EDT...

AT 705 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GIBSONVILLE...OR ABOUT 7 MILES WEST OF BURLINGTON...MOVING EAST AT 25
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ELON COLLEGE...
ALAMANCE...AND...BURLINGTON...GRAHAM...SWEPSONVILLE...AND...HAW
RIVER...SAXAPAHAW...AND...MEBANE...EFLAND.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3612 7904 3587 7912 3587 7919 3605 7966
      3615 7962
TIME...MOT...LOC 2305Z 286DEG 21KT 3607 7954

WSS

The radar

The Raleigh/Durham radar (KRAX), 82 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alamance

When
May 8, 6:40 PM EST
Where
Alamance County, 4.18 mi S of Mebane Hurdle Fld Ar
Measured
1 in hail
Reported by
Public
Coordinates
36.010, -79.290

Quarter size hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442552.